Secobarbital is a drug used to treat insomnia. It may also be given before surgery to relieve anxiety. Secobarbital overdose occurs when someone takes too much of this medicine.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.
Meballymal overdose; Quinalbarbitone sodium overdose
This list may not be all-inclusive.
Before Calling Emergency
Determine the following information:
- The patient's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
- If the medication was prescribed for the patient
Poison Control, or a local emergency number
In the United States, call 1-800-222-1222 to speak with a local poison control center . This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
Take the container with you to the hospital, if possible.
What to expect at the emergency room
The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:
- Activated charcoal
- Blood test to determine how much of the drug is in the blood
- Breathing tube in severe poisonings
- Tube through the mouth or nose into the stomach to wash out the stomach (gastric lavage )
How well the person does depends on:
- How severe the overdose is
- How quicky treatment was received
Goldfrank LR, ed. . 9th ed. New York, NY: McGraw Hill; 2011.